Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Have ringing in ear. Noticed swollen glands, no congestion. Have cold, strange taste in mouth and throat. Started Loestrin. Suggest?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions

I have had ringing in my right ear for the past two months (very high pitched, more like a steady high tone than "ringing"). It started when I was otherwise healthy (no head cold, congestion, etc.) and has continued for the past two months. I think I did perhaps have some slightly swollen glands when it started, but no congestion. I have had a cold in the past two weeks, and it has not changed the ringing at all. I have also had some headaches (which I would ordinarily dismiss as stress or hormones), and for the past few days I have had twitch in the muscles under my left eye (i.e., NOT the same side as the ringing). I have some residual congestion/fullness from the cold, but it just feels "different" than past colds -- more pressure with less actual discharge, lots of pressure when I bend forward, and almost a strange "taste" coming from my sinuses into the back of my throat/mouth. The only thing that has changed in my overall health in the last several months is that I started Loestrin FE about 4 months ago now (due to heavy bleeding and anemia). I missed my period this past month, but had negative pregnancy tests (two tests, one during the time my period should have arrived, one a few days later), and have read that missed periods are common with this pill, so I am confident that I am not pregnant. I have read that ringing in ears can happen with BOTH ears would occur, not just one.
Posted Sun, 29 Sep 2013 in General Health
Answered by Dr. Nsah Bernard 2 hours later
Brief Answer:
Your suffering from the symptom tinnitus

Detailed Answer:

Thanks for posting,

It is quite clear that you are suffering from a condition known as tinnitus. It is not known exactly what causes a person to "hear" sounds with no outside source of the noise. However, tinnitus can be a symptom of almost any ear problem, including:
- Ear infections (most common)
- Foreign objects or wax in the ear
- Hearing loss from loud noises
- Meniere's disease -- an inner ear disorder that involves hearing loss and dizziness
- Idiopathic or psychologic
- Alcohol, caffeine, antibiotics, aspirin, or other drugs can also cause ear noises.

Tinnitus may occur with hearing loss. Sometimes, it is a sign of high blood pressure, an allergy, or anemia. Rarely, tinnitus is a sign of a serious problem like a tumor or aneurysm.
Tinnintus is not listed like an adverse effect of loestrin 24 FE. As you rightly mentioned, missed period could be side effect of loestrin.
If you had swollen glands at onset, then we should be looking at an infection and perhaps figuring out if the untreated infection has not lead to a serious complication that is now presenting as tinnitus. Coupled with headache.
You will definitely need to see an ENT sepcialist at this point. You will need a complete blood work, full physical examination especially ENT, maybe imagery study too. After which you might be put on full course of antibiotics to get rid of the infection.

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor